EconPapers    
Economics at your fingertips  
 

The Hausman Test Statistic can be Negative even Asymptotically

Sven Schreiber

Journal of Economics and Statistics (Jahrbuecher fuer Nationaloekonomie und Statistik), 2008, vol. 228, issue 4, 394-405

Abstract: We show that under the alternative hypothesis the Hausman chi-square test statistic can be negative not only in small samples but even asymptotically. Therefore in large samples such a result is only compatible with the alternative and should be interpreted accordingly. Applying a known insight from finite samples, this can only occur if the different estimation precisions (often the residual variance estimates) under the null and the alternative both enter the test statistic. In finite samples, using the absolute value of the test statistic is a remedy that does not alter the null distribution and is thus admissible. Even for positive test statistics the relevant covariance matrix difference should be routinely checked for positive semi-definiteness, because we also show that otherwise test results may be misleading. Of course the preferable solution still is to impose the same nuisance parameter (i.e., residual variance) estimate under the null and alternative hypotheses, if the model context permits that with relative ease. We complement the likelihood-based exposition by a formal proof in an omitted-variable context, we present simulation evidence for the test of panel random effects, and we illustrate the problems with a panel homogeneity test.

Keywords: Hausman test; negative chi-square statistic; nuisance parameter (search for similar items in EconPapers)
Date: 2008
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (23) Track citations by RSS feed

Downloads: (external link)
https://www.degruyter.com/view/j/jbnst.2008.228.is ... -0407.xml?format=INT (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:jns:jbstat:v:228:y:2008:i:4:p:394-405

Ordering information: This journal article can be ordered from
https://www.degruyter.com/view/j/jbnst

Access Statistics for this article

Journal of Economics and Statistics (Jahrbuecher fuer Nationaloekonomie und Statistik) is currently edited by Peter Winker

More articles in Journal of Economics and Statistics (Jahrbuecher fuer Nationaloekonomie und Statistik) from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2019-06-15
Handle: RePEc:jns:jbstat:v:228:y:2008:i:4:p:394-405